Arizona, 2011

Tornado in Arizona, September 1, 2011

September 1, 2011 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced a brief tornado near Holbook.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced a brief tornado near Holbook.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 1, 9:30 AM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Sep 1, 9:30 AM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST THU SEP 1 2011

.SYNOPSIS...HIGH PRESSURE WILL BE CENTERED OVER NEW MEXICO
THROUGH EARLY NEXT WEEK...THEREFORE ABOVE NORMAL HIGH TEMPERATURES
WILL CONTINUE ACROSS NORTHERN ARIZONA. ENOUGH MOISTURE WILL REMAIN
ACROSS THE EASTERN HALF OF THE STATE FOR A CHANCE OF AFTERNOON
THUNDERSTORMS EACH DAY. HOWEVER...DRIER AIR WILL AFFECT WESTERN
ARIZONA...WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS.

&&

.DISCUSSION...AN EAST-WEST ORIENTED RIDGE LOCATED FROM THE SOUTHERN
PLAINS INTO SE ARIZONA WILL CONTINUE TO AFFECT ARIZONA THROUGH
FRIDAY WHEN HIGH PRESSURE WILL CENTER OVER NEW MEXICO. IN
ADDITION...A STRONG MOISTURE GRADIENT WILL CONTINUE TO AFFECT OUR
REGION...WITH SATELLITE ESTIMATED PRECIPITABLE WATER NEAR A QUARTER
INCH ACROSS NW AZ...INCREASING TO NEAR 0.9 INCH ACROSS EAST CENTRAL
AZ. THIS WILL RESULT IN ONLY A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS OVER WESTERN ARIZONA TODAY...INCREASING TO CHANCE IN
EASTERN ARIZONA. THE BEST CHANCES OF PRECIPITATION WILL BE OVER THE
WHITE MOUNTAINS. THE CURRENT FORECAST PACKAGES LOOKS GOOD AN NO
UPDATES ARE NEEDED.

&&

.PREVIOUS DISCUSSION/330 AM MST/...AN EAST-WEST ORIENTED RIDGE WAS
LOCATED FROM THE SOUTHERN PLAINS INTO SE ARIZONA THIS MORNING. THE
WESTERN U.S. TROUGH THAT HELPED BRING GUSTY WINDS TO NW AZ WEDNESDAY
WAS BEGINNING TO SHIFT EASTWARD SO THAT WINDS TODAY SHOULD BE
SOMEWHAT LIGHTER. A STRONG MOISTURE GRADIENT IS AFFECTING OUR REGION
THIS MORNING...WITH SATELLITE ESTIMATED PRECIPITABLE WATER NEAR A
QUARTER INCH ACROSS NW AZ...INCREASING TO NEAR 0.9 INCH ACROSS EAST
CENTRAL AZ. AS THE RIDGE AXIS SHIFTS NORTHWARD THE NEXT FEW
DAYS...EXPECT THIS MOISTURE BOUNDARY TO SHIFT SLIGHTLY
WESTWARD...BRINGING A CHANCE OF AFTERNOON STORMS BACK TO THE
FLAGSTAFF...PRESCOTT AND GRAND CANYON AREAS. THE BEST CHANCES
HOWEVER WILL CONTINUE TO BE OVER THE EASTERN PORTIONS OF THE STATE.
OVERALL MOISTURE LEVELS ARE NOT TOO IMPRESSIVE...WITH ANY AREAS OF
HEAVY RAIN OVER EASTERN AZ REMAINING LOCALIZED. FROM MONDAY THROUGH
WEDNESDAY...THE RIDGE IS FORECAST TO MOVE BACK TOWARD SE AZ AS A
TROUGH MOVES ONTO THE WEST COAST. SOME ADDITIONAL MOISTURE MAY BE
DRAWN NORTHWARD INTO OUR REGION AS THIS OCCURS...SO THE CHANCE OF
AFTERNOON STORMS REMAINS IN THE FORECAST.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS MAINLY ALONG AND EAST OF A LINE FROM KPAN TO KINW TO
K0V7 (KAYENTA) THROUGH THIS AFTERNOON. ONLY ISOLATED ACTIVITY WILL
BE OBSERVED WEST OF THIS LINE. SOUTHWEST SURFACE WINDS WINDS OF
10-20 KT WILL ALSO DEVELOP AFTER 19Z...ESPECIALLY OVER THE HIGHER
TERRAIN FROM KFLG WESTWARD. MVFR CIGS AND GUSTY WINDS ARE POSSIBLE
WITH ANY OF THE STRONGER STORMS. STORM ACTIVITY WILL DIMINISH
SIGNIFICANTLY AFTER 01Z-03Z FRIDAY. AVIATION DISCUSSION NOT UPDATED
FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...........JVC/JJ
AVIATION.........KD

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 1, 4:19 AM MST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
419 AM MST THU SEP 1 2011

AZZ004>018-037>040-020330-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
419 AM MST THU SEP 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON EAST
OF A LINE FROM PAYSON...TO FLAGSTAFF...TO KAYENTA. DRY AIR WEST OF
THIS LINE WILL RESULT IN LITTLE OR NO THUNDERSTORM ACTIVITY. VERY
HOT CONDITIONS WILL ALSO CONTINUE OVER LOW DESERT AREAS OF CENTRAL
ARIZONA...AND ALSO IN THE GRAND CANYON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 104 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Navajo

When
September 1, 1:25 PM MST
Where
Navajo County, 3.51 mi SE of Holbrook
Rating
EF0
Path length
1.19 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
34.870, -110.120

A tornado briefly touched down 1 mile east of milepost 384 on State Route 77.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyThe tornado archive for Arizona, 2011Warnings in Arizona, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348479.